Alert archive / Arizona / Flood Watches in 2021

Flood Watch 1, NWS Phoenix, AZ

January 28, 2021Gila County, Arizona

NWS Phoenix, AZ issued this flood watch at Jan 28, 2021, 1:59 PM MST for Gila County, Arizona. It took effect at Jan 29, 2021, 5:00 PM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2021, 1:59 PM MST (20:59 UTC)
In effect from
Jan 29, 2021, 5:00 PM MST
Expired
Jan 30, 2021, 2:56 AM MST
In force
10 hr
Issued by
NWS Phoenix, AZ
Flood severity
None

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 93 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2887 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

171 
WGUS65 KPSR 282059
FFAPSR

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Phoenix AZ
159 PM MST Thu Jan 28 2021

.Locally moderate-heavy rain is expected to fall onto existing snow 
pack leading to an increase in runoff rates into Tonto Creek...which 
is forecast to rise above action stage of 4.2 Friday afternoon or 
evening, which which will impact low water crossings. .

AZZ556-291100-
/O.NEW.KPSR.FA.A.0001.210130T0000Z-210131T0000Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tonto Basin-
Including the cities of Punkin Center
159 PM MST Thu Jan 28 2021

...FLOOD WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY 
AFTERNOON...

The National Weather Service in Phoenix has issued a

* Flood Watch for a portion of south central Arizona, including the 
  following area, Tonto Basin.

* From Friday afternoon through Saturday afternoon

* Light-moderate rainfall is expected to fall onto existing snow 
  pack over the region from late Friday afternoon into Friday 
  evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not enter or cross flowing water or water of unknown depth.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

A Flood Watch means there is a potential for flooding based on 
current forecasts. You should monitor later forecasts and be alert 
for possible flood warnings. Those living in areas prone to flooding 
should be prepared to take action should flooding develop.

&&

$$

MP
3 follow-up statements
839 
WGUS65 KPSR 291046
FFAPSR

Flood Watch
National Weather Service Phoenix AZ
346 AM MST Fri Jan 29 2021

.Locally moderate rainfall is expected to fall onto existing snow 
pack leading to an increase in runoff rates into Tonto Creek, which 
is forecast to rise above action stage of 4.2 feet late Friday 
afternoon or evening. Impacts to low water crossings are expected.

AZZ556-300115-
/O.CON.KPSR.FA.A.0001.210130T0000Z-210131T0000Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tonto Basin-
Including the cities of Punkin Center
346 AM MST Fri Jan 29 2021

...FLOOD WATCH REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH 
SATURDAY AFTERNOON...

The Flood Watch continues for

* A portion of south central Arizona, including the following area, 
  Tonto Basin.

* From this afternoon through Saturday afternoon

* Light-moderate rainfall is expected to fall onto existing snow 
  pack over the region from late Friday afternoon into Friday 
  evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not enter or cross flowing water or water of unknown depth.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

A Flood Watch means there is a potential for flooding based on 
current forecasts. You should monitor later forecasts and be alert 
for possible flood warnings. Those living in areas prone to flooding 
should be prepared to take action should flooding develop.

&&

$$

CK
554 
WGUS65 KPSR 292019
FFAPSR

Flood Watch
National Weather Service Phoenix AZ
119 PM MST Fri Jan 29 2021

.Locally moderate rainfall is expected to fall onto existing snow 
pack leading to an increase in runoff rates into Tonto Creek, which 
is forecast to rise above action stage of 4.2 feet late Friday 
afternoon or evening. Impacts to low water crossings are expected.

AZZ556-301200-
/O.CON.KPSR.FA.A.0001.210130T0000Z-210131T0000Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tonto Basin-
Including the cities of Punkin Center
119 PM MST Fri Jan 29 2021

...FLOOD WATCH REMAINS IN EFFECT FROM 5 PM MST THIS AFTERNOON 
THROUGH SATURDAY AFTERNOON...

The Flood Watch continues for

* A portion of south central Arizona, including the following area, 
  Tonto Basin.

* From 5 PM MST this afternoon through Saturday afternoon

* Light-moderate rainfall is expected to fall onto existing snow 
  pack over the region from late Friday afternoon into Friday 
  evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not enter or cross flowing water or water of unknown depth.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

A Flood Watch means there is a potential for flooding based on 
current forecasts. You should monitor later forecasts and be alert 
for possible flood warnings. Those living in areas prone to flooding 
should be prepared to take action should flooding develop.

&&

$$
095 
WGUS65 KPSR 300956
FFAPSR

Flood Watch
National Weather Service Phoenix AZ
256 AM MST Sat Jan 30 2021

AZZ556-301100-
/O.CAN.KPSR.FA.A.0001.000000T0000Z-210131T0000Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tonto Basin-
Including the cities of Punkin Center
256 AM MST Sat Jan 30 2021

...FLOOD WATCH IS CANCELLED...

The Flood Watch for a portion of south central Arizona, including 
the following area, Tonto Basin has been cancelled.

The Flood Watch is cancelled. Less than anticipated rainfall 
occurred on Friday, prompting the cancellation. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

$$

CK

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flood watch went out at Jan 28, 11:24 AM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Jan 28, 11:24 AM MST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1124 AM MST Thu Jan 28 2021

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Warmer conditions are expected today, with some areas returning
to near normal temperatures. A storm system will then impact the
region Friday, bringing another chance of precipitation, breezy
conditions, and a slight cool down in temperatures. Temperatures
then warm back to near seasonal levels by early next week before
another potential storm system impacts the region during the
middle of next week.

&&

.DISCUSSION...
Surface temperatures early this morning are running 5-10 degrees
warmer than yesterday morning, due in part to low level southerly
warm air advection and in south-central AZ some breezy easterly
winds. The local CWA remains under a southwesterly, mostly
subsident, flow pattern with high clouds spreading north across
the region, which produced a neat optical 22 degree halo around
the moon over the Phoenix area last night. Despite the persistent
clouds through today, afternoon temperatures should warm another
several degrees from yesterday's highs, with the greatest warm
advection over south-central AZ. Much of Phoenix may even reach
70 this afternoon, which is near normal for the time of year.

It's hard not to be in awe at the prolific amount of rain and
snow falling in central CA at this time with a strong long-fetch
IVT plume dousing the region. This plume of moisture is
illustrated well on the CIMSS TPW product, focusing over the same
areas for the past 24+ hours. The fetch of moisture is positioned
at the base of a strong upper low centered off the PacNW coast.
This low is expected to weaken and become an open wave as it
eventually moves through the Desert Southwest on Friday. Model
trends, global and hi-res, have shown and continue to show great
agreement that the trough will become a progressive neutrally-
tilted wave that will not dig as far south nor be as cold as the
previous system earlier this week.

The progressive/quick-moving nature of this system will play a key
role in limiting the potential QPF output. A slower system
through the Desert Southwest could greatly accentuate QPF totals,
but again there is virtually no model support for a slower
system. Now that the precipitation is within range of most hi-res
models, many suggest most of the precipitation will fall within a
6-10 hour window Friday afternoon through Friday night. The same
IVT plume impacting CA is projected to reach into the AZ deserts,
albeit a bit weaker with a lot of moisture being squeezed out on
the windward side of the SoCal mountains late Thursday into
Friday. Still, latest ensemble runs and a few deterministic hi-
res models have nudged up the magnitude of the moisture flux into
the AZ deserts. GEFS and EPS both show a bump up in the IVT from
previous runs to around 400-500 kg/ms and an increase in PWATs now
up to around 0.7-0.9", which is around the max moving average for
this time of year (per Tucson, AZ sounding climatology). The most
notable change in QPF from WPC was a slight increase in amounts
over the higher terrain east of Phoenix, with upwards of around
1", which is supported by the EPS mean. The mean QPF for the
Phoenix area is still around 0.2-0.4", but with up to 0.75" in the
range of possibility. Joshua Tree NP could see similar amounts to
Phoenix, but QPF generally trails off west of Phoenix due to the
rain shadow effect from the SoCal mountains.

Part of what could drive up QPF totals is higher rain-rates from
storms. The storm potential is still marginal at this time.
Currently the biggest potential limiting factor with this system
looks to be instability. With this being a warmer system, mid-
level lapse rates will not be as steep, mainly below 7 C/km.
Still, isolated storms seem possible with a vort max moving
through and strong jet streak dynamics. HREF suggests a few
hundred joules of MUCAPE, which will be sufficient. The jet winds
will become quite strong over the Desert Southwest as a
subtropical jet merges with this system. As a result deep-layer
shear will be quite strong (0-6 km bulk shear around 50-70 kts),
which brings up the potential for organized strong to severe cells
if a strong enough updraft can develop. The main storm impact
will likely be strong winds, with potential small hail as well.

Given the slightly warmer nature of this system, snow levels
should range between 5000 and 6000 feet as precipitation is
occurring, though could come down to 4500 in JTNP and be enough to
produce light snow. As far as hydro issues are concerned, outside
of an isolated heavy downpour causing localized flooding issues,
the main hydro threat will be the likelihood of rain falling on
pre-existing snowpack over the higher terrain east of Phoenix,
increasing the runoff into area creeks/washes, especially into
Tonto Creek. Impacts to burn areas from the past couple years is
also possible.

Looking at the extended forecast, once the afomentioned system
moves off to the east early Saturday, high pressure building into
the region will bring drier conditions and a warming trend from
Sunday onward into early next week. Lower desert highs should
push back into the lower 70's by next Mon/Tue under mostly clear
skies. There is good consensus with both the EPS and GEFS model
suites that another, rather cold system will move into the Desert
Southwest region by the middle part of next week. There is still a
great deal of uncertainty how far west and south the system will
dig and how much moisture will be available. Still this system is
currently expected to pushing temps back below normal and perhaps
bring another chance for rain/snow.

&&

.AVIATION...Updated at 1824Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Winds at the Phoenix area TAF sites will continue to favor an
easterly component today, with elevated wind speeds around 10 kts
expected to weaken by this evening. High clouds will persist into
the overnight hours before briefly decreasing in coverage. Mid
and high clouds are then expected to increase in coverage tomorrow
morning along with increasing S/SE winds. Gusts upwards of around
18 kts will be possible by around 17Z with potentially higher
gusts with southwest winds going into the afternoon tomorrow. A
cold front will move through tomorrow afternoon bringing chances
for showers and isolated storms along with low cigs. The potential
for MVFR cigs will exist as showers and potentially isolated
storms move through tomorrow so have added a TEMPO group to
reflect this.

Southeast California/Southwest Arizona including KIPL and KBLH:

Winds at KIPL are expected to favor a westerly component through
much of the period with a period of E/SE wind expected this
afternoon. At KBLH, winds will generally favor a south to
southwest component through the next 24 hours with speeds mostly
remaining below 10 kts. A weather system will bring lowering
cloud decks and the potential for a few showers tomorrow morning
generally between 12-18Z.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Following a storm system Friday, fog may develop in lower
elevation/valley locations Saturday morning. Max RHs through early
next week will remain the 45-85% range with min afternoon RHs
generally between 25-35%. Winds will be relatively light each day
with typical afternoon breeziness, especially over any higher
terrain features.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Benedict
AVIATION...Smith
FIRE WEATHER...Benedict

In the hours before

Local storm report, Jan 28, 1:08 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
108 PM MST THU JAN 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     TSTM WND DMG     LITCHFIELD PARK         33.50N 112.36W
01/25/2021                   MARICOPA           AZ   PUBLIC

            ***DELAYED REPORT*** TWITTER POST SHOWED
            SUBSTANTIAL TREE DAMAGE AT THE WIGWAM GOLF
            COURSE WITH NUMEROUS LARGE TREE BRANCHES
            SNAPPED AND SEVERAL TREES UPROOTED DUE TO
            ESTIMATED LOCALIZED 70 MPH WINDS. TIME
            ESTIMATED BY RADAR.

&&

INS
Local storm report, Jan 28, 1:14 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
114 PM MST THU JAN 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     TSTM WND DMG     1 NE YOUNGTOWN          33.59N 112.29W
01/25/2021                   MARICOPA           AZ   BROADCAST MEDIA

            ***DELAYED REPORT*** MEDIA REPORTS SHOW A
            FEW HOMES IN SUN CITY WITH ROOF SHINGLES
            RIPPED OFF ALONG WITH A COUPLE PALO VERDE
            TREES AND FENCING DOWN DUE TO ESTIMATED 60
            MPH WINDS. TIME ESTIMATED BY RADAR.

&&

INS
Local storm report, Jan 28, 1:18 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
118 PM MST THU JAN 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     3 N GOODYEAR            33.48N 112.41W
01/25/2021                   MARICOPA           AZ   PUBLIC

            ***DELAYED REPORT*** SOCIAL MEDIA POST SHOWS
            A LARGE PALO VERDE TREE APPROXIMATELY ONE
            FOOT IN DIAMETER CRASHED THROUGH A CONCRETE
            BLOCK WALL AND ONTO A HOUSE. WINDS ARE
            ESTIMATED TO HAVE BEEN AROUND 55 MPH. TIME
            ESTIMATED BY RADAR.

&&

INS

Nearby

Flood Watches in Arizona, 2021Every flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.